Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 64, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 23, 2020, 4:21 AM CDT for Monroe County, Mississippi. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2020, 4:21 AM CDT (09:21 UTC)
- Expired
- Mar 23, 2020, 4:41 AM CDT
- In force
- 20 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817
WUUS54 KMEG 230921
SVRMEG
MSC095-231000-
/O.NEW.KMEG.SV.W.0064.200323T0921Z-200323T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
421 AM CDT Mon Mar 23 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southeastern Monroe County in northeastern Mississippi...
* Until 500 AM CDT.
* At 421 AM CDT, a severe thunderstorm was located near Kolola
Springs, or 7 miles north of Columbus AFB, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Aberdeen, Gattman, Binford, East Aberdeen, Sipsey Fork, New
Hamilton, Greenwood Springs, Wise Gap, Athens and Strong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3368 8849 3368 8862 3382 8857 3396 8822
3375 8825 3374 8833 3372 8833 3368 8838
3369 8839 3367 8841 3367 8845 3366 8846
3366 8851
TIME...MOT...LOC 0921Z 265DEG 37KT 3374 8846
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
904
WWUS54 KMEG 230941
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
441 AM CDT Mon Mar 23 2020
MSC095-230951-
/O.CAN.KMEG.SV.W.0064.000000T0000Z-200323T1000Z/
Monroe MS-
441 AM CDT Mon Mar 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3368 8849 3368 8862 3382 8857 3396 8822
3375 8825 3374 8833 3372 8833 3368 8838
3369 8839 3367 8841 3367 8845 3366 8846
3366 8851
TIME...MOT...LOC 0938Z 265DEG 37KT 3376 8821
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:36 AM CDT, 45 minutes earlier.
Area forecast discussion, Mar 23, 3:36 AM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Memphis TN 336 AM CDT Mon Mar 23 2020 .DISCUSSION... A few elevated supercells popped up overnight over a shallow, cold air mass. Instability has been rather pedestrian at ~500 J/kg of MUCAPE but effective layer shear near 50 kts was able to support a few persistent, rotating updrafts in an area of lift enhanced by frontogentic forcing in the 850-700mb layer. Convection has been weakening over the past few hours and will gradually shift south and east today as the subtle shortwave trough to our north moves off to the east. Rain chances will linger across portions of north MS through midday, but generally dry weather is expected this afternoon and evening. Temperatures this afternoon are forecast to warm into the 60s across the Mid-South with lows tonight in the 50s. We may see a few peeks of sun later today, but cloud cover will increase again tonight with scattered to numerous showers, and perhaps a few thunderstorms, developing after midnight. A potent shortwave trough will approach the Mid MS Valley Tuesday morning as an attendant upper tropospheric jet propagates into the region. Large scale forcing for ascent will overspread the area during the day as a warm front lifts north across the Mid- South. Warm advection showers, and a few thunderstorms, are expected early in the day, in association with this warm front. We may see a break in the precipitation by early afternoon, but additional convection is anticipated during the afternoon and evening hours as the surface low and attendant cold front move through the region. Storms are expected to fire initially along a surface trough (or weak Pacific cold front) by mid-afternoon with additional storms developing on the main cold front during the evening hours. Point soundings indicate some steepening of lapse rates between 800-600 mb, but both the GFS and NAM retain a warm nose around 700 mb. This may limit instability somewhat, but we're still looking at up to 1000 J/kg of SBCAPE during the afternoon. Deep- layer shear continues to look quite strong with 0-6km bulk wind difference near 60+ kts. This will be sufficient to support supercells should conditions properly congeal. Damaging winds, large hail, and even a few tornadoes are possible. The severe weather risk will shift into Middle TN by early evening. The main uncertainty with this system is the exact timing. Should the upper-level support arrive a bit earlier, the severe weather potential could shift quickly to the east. Quasi-zonal flow aloft is expected midweek in the wake of the departing wave, but this will be short-lived as a strong trough digs over the western CONUS. This will back winds aloft from the southwest as the western cyclone closes off and moves eastward into the Plains late Friday or Saturday. Dry weather is anticipated ahead of this trough on both Wednesday and Thursday. Southerly winds will resume with temperatures warming nicely. Highs will be in the lower to middle 80s in many areas Thursday and Friday. However, the approaching trough will bring rain chances back to the Mid-South Thursday night into Friday, increasing as we head into the weekend. There still remains considerable differences between the 00z deterministic global models regarding the timing and track of this trough as it lifts into the OH Valley. The ECMWF remains faster than both the GFS and CMC, lending low confidence to the timing of the Friday/Saturday system. PoPs continue in the 40-60% range, but the potential for severe weather with this wave remains uncertain. MJ && .AVIATION... /06Z TAFs/ As an upper-level trough continues to push through the area, IFR ceilings are expected to start off the TAF period. Light rain is also forecast to last through the morning hours until the trough exits the region. Ceilings will gradually lift into MVFR category by the afternoon and last through the forecast period. Winds will be light for the most part from the north-northeast. KRF && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 23, 1:42 AM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 142 AM CDT Mon Mar 23 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-231100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 142 AM CDT Mon Mar 23 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight A few strong to severe storms are possible through the early morning hours. Large hail is the primary concern. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe thunderstorms are possible across the Mid-South Tuesday into Tuesday evening. Damaging winds appear to be the primary hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested Tuesday afternoon and evening.
In the hours before
Special weather statement, Mar 22, 11:51 PM CDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
1151 PM CDT Sun Mar 22 2020
TNZ053-090-230515-
Hardeman TN-Chester TN-
1151 PM CDT Sun Mar 22 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT
FOR...
Northern Hardeman County in western Tennessee...
Southwestern Chester County in western Tennessee...
At 1151 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Whiteville, or 7 miles northwest of Bolivar,
moving east at 50 mph.
People in northern Hardeman and southwestern Chester Counties should
monitor this storm closely.
LAT...LON 3530 8867 3531 8868 3531 8869 3526 8871
3525 8872 3527 8919 3539 8917 3544 8867
3534 8866 3533 8867 3531 8866
TIME...MOT...LOC 0451Z 269DEG 44KT 3534 8908
MJSpecial weather statement, Mar 23, 12:20 AM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Memphis TN
1220 AM CDT Mon Mar 23 2020
MSZ013>015-230600-
Lafayette MS-Pontotoc MS-Union MS-
1220 AM CDT Mon Mar 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...
Lafayette County in northwestern Mississippi...
Northern Pontotoc County in northeastern Mississippi...
Southern Union County in northeastern Mississippi...
At 1220 AM CDT...a strong thunderstorm producing pea size hail or
larger was located near Springdale, or near Holly Springs National
Forest, moving east at 65 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in Lafayette...northern Pontotoc and southern Union Counties
should monitor this storm closely.
LAT...LON 3419 8972 3441 8972 3454 8882 3422 8883
3418 8951
TIME...MOT...LOC 0520Z 260DEG 56KT 3428 8960Special weather statement, Mar 23, 12:44 AM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
1244 AM CDT Mon Mar 23 2020
MSZ011-012-230615-
Panola MS-Quitman MS-
1244 AM CDT Mon Mar 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...
Southern Panola County in northwestern Mississippi...
East central Quitman County in northwestern Mississippi...
At 1244 AM CDT...a strong thunderstorm producing pea size hail or
larger was located near Crowder, or 12 miles southwest of Batesville,
moving east at 60 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in southern Panola and east central Quitman Counties should
monitor this storm closely.
LAT...LON 3415 9017 3432 9019 3444 8973 3419 8972
3416 9007 3416 9013 3415 9014
TIME...MOT...LOC 0544Z 252DEG 52KT 3422 9012Special weather statement, Mar 23, 1:02 AM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
102 AM CDT Mon Mar 23 2020
MSZ006-009-014-016-017-230645-
Itawamba MS-Tishomingo MS-Union MS-Lee MS-Prentiss MS-
102 AM CDT Mon Mar 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...
Northern Itawamba County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...
At 102 AM CDT...a strong thunderstorm producing pea size hail or
larger was located over New Harmony, or near New Albany, moving east
at 55 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northern Itawamba...southern Tishomingo...eastern Union...
northern Lee and Prentiss Counties should monitor this storm closely.
LAT...LON 3443 8816 3433 8882 3436 8883 3436 8893
3438 8893 3438 8901 3449 8905 3479 8811
TIME...MOT...LOC 0602Z 256DEG 47KT 3443 8893Special weather statement, Mar 23, 1:03 AM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
103 AM CDT Mon Mar 23 2020
MSZ013>015-230645-
Lafayette MS-Pontotoc MS-Union MS-
103 AM CDT Mon Mar 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...
Lafayette County in northwestern Mississippi...
Northwestern Pontotoc County in northeastern Mississippi...
Western Union County in northeastern Mississippi...
At 103 AM CDT...a strong thunderstorm producing pea size hail or
larger was located near Batesville, moving east at 55 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in Lafayette...northwestern Pontotoc and western Union
Counties should monitor this storm closely.
LAT...LON 3423 8972 3445 8972 3453 8933 3450 8925
3456 8925 3460 8907 3433 8901
TIME...MOT...LOC 0603Z 256DEG 47KT 3432 8982Special weather statement, Mar 23, 2:06 AM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
206 AM CDT Mon Mar 23 2020
MSZ004-005-009-014-230730-
Tippah MS-Union MS-Alcorn MS-Prentiss MS-
206 AM CDT Mon Mar 23 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 AM CDT
FOR...
Southern Tippah County in northeastern Mississippi...
Union County in northeastern Mississippi...
Southeastern Alcorn County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...
At 206 AM CDT...a strong thunderstorm producing pea size hail or
larger was located near New Albany, moving east at 65 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in southern Tippah...Union...southeastern Alcorn and Prentiss
Counties should monitor this storm closely.
LAT...LON 3451 8864 3451 8873 3450 8874 3450 8879
3447 8879 3440 8911 3458 8918 3460 8914
3460 8909 3462 8909 3495 8838 3476 8837
3475 8835 3458 8833
TIME...MOT...LOC 0706Z 252DEG 55KT 3453 8906The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 11:04 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman, Tate, Tunica | 41 min |
| Mar 22, 11:46 PM CDT | Special Weather Statement | MEG | Lafayette | 29 min |
| Mar 23, 12:20 AM CDT | Special Weather Statement | MEG | Lafayette, Pontotoc, Union | 40 min |
| Mar 23, 12:44 AM CDT | Special Weather Statement | MEG | Panola | 31 min |
| Mar 23, 1:02 AM CDT | Special Weather Statement | MEG | Prentiss, Tishomingo, Union | 43 min |
| Mar 23, 1:03 AM CDT | Special Weather Statement | MEG | Lafayette | 42 min |
| Mar 23, 1:10 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola | 35 min |
| Mar 23, 1:35 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Tippah, Union | 21 min |
| Mar 23, 2:06 AM CDT | Special Weather Statement | MEG | Prentiss, Union | 24 min |
| Mar 23, 3:37 AM CDT | Severe Thunderstorm Warning | MEG | Monroe | 38 min |
| Mar 23, 6:14 AM CDT | River Flood Warning | MEG | Tallahatchie | 6 days |
| Mar 23, 10:53 AM CDT | River Flood Warning | MEG | Tate, Tunica | 9 hr |
| Mar 23, 11:01 AM CDT | River Flood Warning | MEG | Tallahatchie | 3 days |
| Mar 23, 11:01 AM CDT | River Flood Warning | MEG | Lafayette, Marshall, Union | 11 hr |
| Mar 23, 11:01 AM CDT | River Flood Warning | MEG | Monroe | 5 days |
| Mar 23, 11:01 AM CDT | River Flood Warning | MEG | Lowndes, Monroe | 5 days |
| Mar 23, 11:59 AM CDT | River Flood Warning | MEG | Monroe | 57 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.